Dyskinesias are erratic, involuntary movements of the face, arms, legs, or torso that can occur in people who use levodopa for Parkinson’s disease (PD). People diagnosed with Parkinson’s before age 60 are at greater risk for developing dyskinesia, according to the American Parkinson Disease Association. Results of a study in The Scientific World Journal showed that women are also at higher risk.
Dyskinesia is distinct from the motor symptoms of Parkinson’s disease, according to Dr. Sarah O’Shea, neurologist and assistant professor of neurology at Columbia University Irving Medical Center, located in New York City. “Instead of the shaking, the low-frequency, high-amplitude tremor of Parkinson’s disease, or the stiffness and the slowness, what they’ll experience instead is a very fluid, fast movement. They almost appear dance-like,” she said.
Dyskinesia is a side effect of levodopa that typically occurs four to 10 years after starting the drug. People with Parkinson’s disease lose brain cells that produce the chemical dopamine. Levodopa is used to increase levels of dopamine in the brain. This helps to relieve Parkinson’s symptoms like tremor or stiffness.
Not everyone with Parkinson’s disease will develop dyskinesia. “We’re not entirely sure why dyskinesias occur in people with PD,” Dr. O’Shea said. One potential explanation is related to the fluctuations in dopamine levels that occur when someone with Parkinson’s is taking levodopa, she explained.
People with Parkinson’s may experience dyskinesia differently. Members of MyParkinsonsTeam describe dyskinesia in their own words:
Some members experience a swaying motion. “I feel like I’m on a boat rocking back and forth,” explained one. “I’ve almost fallen over while ‘standing still,’” said another. “I put on music and go with the flow,” shared a member. “It’s my dancing dyskinesia.”
“Dyskinesias are not always bothersome,” Dr. O’Shea explained.
“I prefer dyskinesia to not being able to move at all. That feels like being buried alive with your head sticking out,” one member commented.
However, for some people, dyskinesia is a severe symptom that can negatively affect quality of life. One MyParkinsonsTeam member said, “Dyskinesia can be really painful and upsetting.”
Another commented, “When it hits, I can’t enjoy anything I’m doing — it completely takes over. Some days are worse than others, but it’s difficult to plan activities.”
Pain is not typically associated with dyskinesia, but abnormal movements can cause harm to people with Parkinson’s disease or their loved ones and caregivers. MyParkinsonTeam members have reported hitting their arms or legs against walls or sharp objects, kicking or punching partners in bed, and dropping hot liquids.
“Usually dyskinesia occurs in the ‘on’ state when your levodopa is working and the most effective, and you’re less rigid with less tremor,” Dr. O’Shea explained. This is called peak dose dyskinesia. “More rarely, diphasic dyskinesia can also occur. These occur immediately after your levodopa administration and just before medication administration.”
“I start to feel dyskinesia about a half hour to an hour after my morning dose,” wrote one MyParkinsonsTeam member, whose symptoms subside after two hours.
“Mine hits whenever the meds are wearing off and can last up to two hours a stretch,” explained another.
“My symptoms are worse in the afternoon and evening (since I’ve already ingested more doses of meds),” commented a third member.
Other factors that members report affect dyskinesia include fatigue, anxiety, and stress. “When I’m in an environment that makes me uncomfortable, anxious, or stressed — or have a lack of sleep — it sets off my symptoms,” one member shared.
“My husband gets symptoms when he’s overstimulated, on the high or low end of his emotions, or in hot or cold temperatures,” wrote another.
A third member blamed the weather: “My dyskinesia has been driving me crazy lately. I think it’s all the rainstorms we’ve been having.”
Moderate to severe dyskinesia can disrupt normal functioning and affect daily life. Here are some areas which have been impacted for members of MyParkinsonsTeam.
People with Parkinson’s disease often have trouble sleeping. Getting a poor night’s sleep is also a possible consequence of dyskinesia. “My legs jerk as I’m nodding off to sleep. Sometimes it feels as if my whole body is being lifted off the bed,” said one member of MyParkinsonsTeam.
“I thrash about violently and make a strange noise like ‘The Exorcist’ that can last all night,” revealed another.
Nocturnal movements affect partners, too. “I sleep very lightly for fear of being hit, kicked, and screamed at by my husband. Sometimes, I go into another room because it’s just not safe to stay,” shared one member.
Another with a similar issue lamented, “Sadly, we can no longer sleep in the same bed.”
In rare cases, some people with Parkinson’s disease also have a rapid eye movement (REM) sleep behavior disorder that can cause erratic movements during sleep. If sleeping has become unsafe for you or your partner, talk with your doctor.
Learn more about how dyskinesia affects sleep and ways to improve your sleep hygiene.
Some members use dyskinesia to their advantage. “I keep busy when I’m affected by dyskinesia, but my family thinks I’ve gotten obsessed with housekeeping,” said one member.
Cleaning the house, however, can have risks. “Not only do I tend to drop things, but uncontrolled jerks often cause me to hit a wall, chair, or table while doing housework,” said one member.
|How does dyskinesia affect your daily life?|
Click here to share your experience in the comments below.
Driving with dyskinesia can also be dangerous, say members of MyParkinsonsTeam who still drive. “The scariest time for my dyskinesia is when I get an unexpected jerk while driving,” admitted one member. “It can jerk me out of the center of my lane.”
Because dyskinesia causes people to move around so much, it can sometimes cause weight loss. Several members note they’ve dropped pounds since dyskinesia started.
“I have a huge problem with weight loss and have been told it’s from the dyskinesia,” shared one member. “Weight loss happens if you never stop moving 24/7,” added another. “My dyskinesia was so bad, I was moving nonstop and losing weight. If I lose any more, I’ll have to tie myself to the weights instead of lifting them,” said another member.
When symptoms first begin or are generally mild, they may go unnoticed — particularly among those who live alone. “I don’t notice the dyskinesia until someone puts their hands on me to stop me from moving. Unfortunately, I live alone, so I don’t always notice these changes,” wrote one member of MyParkinsonsTeam.
Another member commented, “Living alone makes it more difficult to monitor. I try to notice small changes and write them down in a journal with date, time, frequency, and what happened, to share with my doctor and neurologist.”
Dr. O’Shea echoed the recommendation to track symptoms of dyskinesia: “Keep a diary of your Parkinson’s symptoms and medication-administration times,” she said. “For example, if you record that you experienced dyskinesia two hours after taking levodopa, rather consistently, it can make it a lot easier for you to discuss these symptoms with your doctor and therefore make it a bit easier for them to treat the movements.”
“Dyskinesias are typically treated by adjusting your levodopa dose or frequency,” Dr. O’Shea said. “The goal is to make the administration and therefore levodopa absorption as smooth and continuous as possible to reduce dyskinesias.”
One option is reducing the amount of levodopa in each dose, or prescribing a smaller, more frequent dose of levodopa, Dr. O’Shea explained. She said that your health care provider may consider different formulations of levodopa, such as long-acting or controlled-release levodopa.
“When my doctor lowered the dose of Sinemet (levodopa/carbidopa), the dyskinesia disappeared,” wrote one MyParkinsonsTeam member. “We reduced my wife’s dose and the dyskinesia virtually disappeared,” agreed another.
“Neurologists may also consider adding adjunct medications, such as amantadine, as these can more directly treat dyskinesias,” Dr. O’Shea said. Amantadine (Gocovri) — an extended-release formulation of the drug amantadine — is approved by the U.S. Food and Drug Administration (FDA) to treat levodopa-induced dyskinesia.
Dr. O’Shea added that some people may consider deep brain stimulation surgery or infusions of a formulation of levodopa/carbidopa called Duopa to treat dyskinesias. “These are by no means the first line in treating dyskinesia,” she commented.
Lowering dosages of levodopa and other Parkinson’s medications that treat Parkinson’s-related tremors can have downsides for some MyParkinsonsTeam members. “I have less head movement, but more hand tremor. It’s a trade-off,” lamented one member. Another said, “I’m having very little dyskinesia, but the tremors are bad. There’s no happy medium, but dyskinesia is worse.”
“Relief from dyskinesia comes at a cost, because the lower dosage causes an increase in other movement issues, but the relief is worth it,” summed up one member.
By joining MyParkinsonsTeam, the social network and online support group for those living with Parkinson’s disease, you gain a support group more than 89,000 members strong.
How does dyskinesia affect your daily life? Share your tips and experiences in a comment below or on MyParkinsonsTeam. You’ll be surprised how many other members have similar stories.